Skip to main content

On the Clique Editing Problem

  • Conference paper

Part of the Lecture Notes in Computer Science book series (LNTCS,volume 8635)

Abstract

We study the hardness and approximability of the problem CliqueEditing, where the goal is to edit a given graph G into a graph consisting of a clique and a set of isolated vertices while using a minimum number of editing operations. The problem is interesting from both practical and theoretical points of view, and it belongs to the well-studied family of graph modification problems. We prove that the problem is NP-complete and construct a 3.524-approximation algorithm. Furthermore, we prove an existence of a PTAS for the still NP-complete version of the problem restricted to bipartite graphs, and the existence of a polynomial-time algorithm for the problem restricted to planar graphs.

Keywords

  • Bipartite Graph
  • Planar Graph
  • Approximation Ratio
  • Minimum Degree
  • Edge Incident

These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

This work was partially supported by grants VEGA 1/0979/12, VEGA 1/0671/11 and by the SNF grant 200021-146372.

This is a preview of subscription content, access via your institution.

Buying options

Chapter
USD   29.95
Price excludes VAT (USA)
  • DOI: 10.1007/978-3-662-44465-8_40
  • Chapter length: 12 pages
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
eBook
USD   79.99
Price excludes VAT (USA)
  • ISBN: 978-3-662-44465-8
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
Softcover Book
USD   99.99
Price excludes VAT (USA)

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Alon, N., Stav, U.: Hardness of edge-modification problems. Theor. Comput. Sci. 410(47-49), 4920–4927 (2009)

    CrossRef  MATH  MathSciNet  Google Scholar 

  2. Bansal, N., Blum, A., Chawla, S.: Correlation clustering. Mach. Learn. 56(1-3), 89–113 (2004)

    CrossRef  MATH  Google Scholar 

  3. Burzyn, P., Bonomo, F., Durán, G.: NP-completeness results for edge modification problems. Discrete Applied Mathematics 154(13), 1824–1844 (2006)

    CrossRef  MATH  MathSciNet  Google Scholar 

  4. Damaschke, P., Mogren, O.: Editing the simplest graphs. In: Pal, S.P., Sadakane, K. (eds.) WALCOM 2014. LNCS, vol. 8344, pp. 249–260. Springer, Heidelberg (2014)

    CrossRef  Google Scholar 

  5. Diestel, R.: Graph Theory, 4th edn. Graduate texts in mathematics, vol. 173. Springer (2012)

    Google Scholar 

  6. El-Mallah, E.S., Colbourn, C.J.: The complexity of some edge deletion problems. IEEE Transactions on Circuits and Systems 35(3), 354–362 (1988)

    CrossRef  MATH  MathSciNet  Google Scholar 

  7. Flum, J., Grohe, M.: Parameterized Complexity Theory, 1st edn. Texts in Theoretical Computer Science. An EATCS Series1 edition. Springer (March 2006)

    Google Scholar 

  8. Garey, M.R., Johnson, D.S.: Computers and Intractability: A Guide to the Theory of NP-Completeness. W. H. Freeman & Co., New York (1979)

    MATH  Google Scholar 

  9. Goldberg, P.W., Golumbic, M.C., Kaplan, H., Shamir, R.: Four strikes against physical mapping of dna. J. Comput. Biol. 2(1), 139–152 (1995)

    CrossRef  Google Scholar 

  10. Johnson, D.S.: The NP-Completeness Column: An Ongoing Guide. J. Algorithms 8(3), 438–448 (1987)

    CrossRef  MATH  MathSciNet  Google Scholar 

  11. Natanzon, A., Shamir, R., Sharan, R.: Complexity classification of some edge modification problems. Discrete Applied Mathematics 113(1), 109–128 (2001)

    CrossRef  MATH  MathSciNet  Google Scholar 

  12. Rose, D.J.: A graph-theoretic study of the numerical solution of sparse positive definite systems of linear equations. In: Graph Theory and Computing, pp. 183–217. Academic Press, New York (1973)

    Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Editor information

Editors and Affiliations

Rights and permissions

Reprints and Permissions

Copyright information

© 2014 Springer-Verlag Berlin Heidelberg

About this paper

Cite this paper

Kováč, I., Selečéniová, I., Steinová, M. (2014). On the Clique Editing Problem. In: Csuhaj-Varjú, E., Dietzfelbinger, M., Ésik, Z. (eds) Mathematical Foundations of Computer Science 2014. MFCS 2014. Lecture Notes in Computer Science, vol 8635. Springer, Berlin, Heidelberg. https://doi.org/10.1007/978-3-662-44465-8_40

Download citation

  • DOI: https://doi.org/10.1007/978-3-662-44465-8_40

  • Publisher Name: Springer, Berlin, Heidelberg

  • Print ISBN: 978-3-662-44464-1

  • Online ISBN: 978-3-662-44465-8

  • eBook Packages: Computer ScienceComputer Science (R0)